Treatment of Tuberculosis in Patients With Porphyria
Treatment of tuberculosis in patients with variegate porphyria (VP) or acute intermittent porphyria (AIP) is hazardous and must not be embarked upon lightly. Several of the most potent antituberculous agents are powerful inducers of porphyria, and may well induce acute attacks.
Drug Safety Classification For Antituberculous Drugs
Use with caution
Use with extreme caution only
*Though listed under the category "Avoid", we will in most patients attempt to introduce rifampicin in view of its extreme potency as an antituberculous drug. Rifabutin is not as powerful an enzyme inducer than rifampicin and may theoretically be safer.
Before Initiation Of Antituberculous Therapy
1. Confirm the presence of tuberculosis
It is essential to confirm that tuberculosis is really present and requires treatment. In view of the risks in porphyria, empiric therapy should not be undertaken lightly.
2. Confirmation the presence, type and activity of the porphyria
Since treatment of TB becomes immeasurably simpler if porphyria is not present, it is essential to review the grounds on which a diagnosis of porphyria was made. Not infrequently the diagnosis of "porphyria" turns out to be erroneous. We suggest that in every case, specimens are resubmitted for testing to confirm the presence of porphyria and to identify the type. Remember that porphyria cutanea tarda (PCT) is not inducible by drugs and therefore TB therapy is safe in PCT, whereas it is potentially hazardous in AIP or VP. Biochemical testing of urine is additionally advantageous in that it will indicate how active the porphyria is biochemically, which gives some indication as to how likely the patient is to react adversely to medication.
3. Avoidance of other potentially porphyrinogenic medication
Porphyrin induction is additive. Therefore the chances for successful toleration of a good antituberculous regimen are greatly increased by avoiding exposure to other inducing agents, including oral contraceptives, anticonvulsants, other unsafe antibiotics, alcohol and smoking.
4. Arrange access to haem arginate
Provided it is administered early in the course of an acute attack, haem arginate is extremely effective in aborting symptoms and preventing serious complications such as paralysis. If one knows that haem arginate is available, one can be more confident in undertaking risky treatment such as antituberculous therapy. We therefore recommend that the doctor makes provision for access to haem arginate prior to starting treatment.
5. Recognize the acute attack
In all cases, doctor, clinic staff and patient must be aware of the potential hazards of treatment. They must know to cease treatment immediately should significant abdominal pain develop. In such cases, urine PBG must be screened to confirm the presence of an acute attack, since it would be unfortunate to abandon a potentially useful agent on the basis of a mistaken diagnosis of an acute attack.
In the event of an acute attack, all treatment must be stopped and expert advice sought. If the attack does not begin settling within 24 hours, treatment with haem arginate must be instituted without delay as this will prevent paralysis.
7. Contact us
Contact us for advice and assistance. Indeed, we are happy to assist doctors and clinics with the management of their patients through regular telephonic or e-mail contact and discussion.
Initiation of Antituberculous Therapy
Initial therapy with second-line agents
Commence streptomycin or amikacin, ethambutol, and ofloxacin. We tend to use streptomycin for outpatients and amikacin for sick inpatients as amikacin levels are easily monitored. A combination of streptomycin/amikacin, ethambutol and ofloxacin provides reasonable antituberculous activity though treatment must continue for 18 months if the first-line agents are not used. In unstable patients it is probably best for the patient to remain on this regimen without being challenged with first-line agents. In other patients, proceed as follows:
Introduction of first-line agents
Add isoniazid in normal doses. Monitor the patient's symptoms. If the patient has tolerated isoniazid for 7-10 days, consider adding rifampicin in normal doses. Rifabutin, if available, appears to be slightly safer than rifampicin.
If isoniazid and rifampicin are tolerated, then streptomycin and ofloxacin can be withdrawn; ethambutol will be continued. This three-drug regimen should be continued for nine months. In exceptional cases, whether drugs are well tolerated, you may choose to introduce pyrazinamide as well. Its only advantage is that, if the patient can receive pyrazinamide for the first two months, then only six months, total antituberculous therapy is required. Against this must be weighed the risk of inducing an acute attack in a patient who has otherwise successfully been settled on a reasonable and effective three-drug regimen (a "bridge too far").
In the event of abdominal pain
Stop antituberculous therapy immediately. Test urine for the presence of elevated PBG. If PBG is elevated, the acute attack is diagnosed and treated with haem arginate. Meanwhile tuberculosis is treated with streptomycin/amikacin and ethambutol alone. Once the attack is settled, the patient is recommenced on ofloxacin. This regimen is continued for 18 months, or very careful consideration is given to the advisability of reintroducing isoniazid alone (assuming that the attack followed introduction of rifampicin).
Monitoring of porphyrin activity
It is advisable to have the urine porphyrins, ALA and PBG tested in all patients after approximately one week of a new first-line drug. Low porphyrin levels are reassuring. Conversely however, we have encountered some patients to develop extremely active porphyrin levels but remain symptom-free, and who have in fact completed a full six months on Rifafour despite these high levels.
Note that an isolated elevation in ALA is quite commonly seen in patients receiving isoniazid and results from across reaction with a metabolite. Provided the PBG is not elevated, we would not regard this alone as evidence for an acute attack.